MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number H749CBM3400100
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device evaluated by mfr.: device was not returned for evaluation.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The most probable root cause is operational context as device performance was limited due to anatomical procedural factors.(b)(4).
 
Event or Problem Description
It was reported that balloon rupture occurred.The target lesion was located in the ostial right coronary artery (rca).A 10 x 4.00 flextome¿ cutting balloon¿ was selected for use.During the procedure, it was noted that the balloon ruptured.The scrub tech went into the guide and pulled negative on it but blood came up to the lumen.It was in the body before it even reached the artery.A stiffness was observed when device was in the guide catheter.Physician pulled the device but it pulled blood.There was a hole in it and it was seen that a contrast came out from it.Although, it was unsure if rupture occurred when it came through or during preparation, but the event was noticed during preparation and also during advancing the device in the body.The procedure was completed with a different device.No patient complications were reported.Patient status was wonderful.
 
Additional Manufacturer Narrative
Device avail.For eval, returned to mfr.On, device returned to mfr, device evaluated by mfr, eval summary attached, method codes, result codes, conclusion codes updated.Device evaluated by mfr: the device was returned for analysis.A visual and microscopic examination of the blade identified no issues with the blades of the device that could have potentially contributed to the complaint incident.All blades were present and fully bonded to the balloon material.A visual examination of the balloon identified that the balloon was not folded which indicates that the balloon was subjected to positive pressure.Blood was identified within the balloon and inflation lumen which is evidence of a device leak.The returned device was attached to an encore inflation unit.Positive pressure was applied when liquid was observed to be leaking from a balloon pinhole located approximately 1mm proximal to the proximal end of the proximal marker band.An examination of the balloon material and proximal markerband identified no issues which could potentially have contributed to this complaint.A visual and microscopic examination of the tip/markerbands identified no issues with the tip or markerbands of the device that could have potentially contributed to the complaint incident.A visual and tactile examination identified no issues with the shaft of the device that could possibly have contributed to the complaint incident.No other issues were identified during the product analysis.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The investigation conclusion is user / use error as there was an act or omission of an act that resulted in a different medical device response than intended by the manufacturer or expected by the user.Dfu states: "a vacuum must be applied to the device before it enters the patient.If a vacuum is not applied during preparation the folding integrity of the balloon could be compromised when the device is advanced through the introducer sheath and guide catheter".(b)(4).
 
Event or Problem Description
It was reported that balloon rupture occurred.The target lesion was located in the ostial right coronary artery (rca).A 10 x 4.00 flextome¿ cutting balloon¿ was selected for use.During the procedure, it was noted that the balloon ruptured.The scrub tech went into the guide and pulled negative on it but blood came up to the lumen.It was in the body before it even reach the artery.A stiffness was observed when device was in the guide catheter.Physician pulled the device but it pulled blood.There was a hole in it and it was seen that a contrast came out from it.Although, it was unsure if rupture occurred when it came through or during preparation, but the event was noticed during preparation and also during advancing the device in the body.The procedure was completed with a different device.No patient complications were reported.Patient status was wonderful.

Brand Name
FLEXTOME® CUTTING BALLOON®
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key6573069
Report Number2134265-2017-04737
Device Sequence Number16299616
Product Code NWX
UDI-Device Identifier08714729808398
UDI-Public(01)08714729808398(17)20200110(10)20145051.
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2020
Device Model NumberH749CBM3400100
Device Catalogue NumberCBM340010
Device Lot Number20145051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2018
Initial Date Received by Manufacturer 04/25/2017
Supplement Date Received by Manufacturer04/09/2018
Initial Report FDA Received Date05/17/2017
Supplement Report FDA Received Date04/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR